Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 9, NWS Newport/Morehead City, NC

May 18, 20194 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at May 18, 2019, 4:25 AM EDT for 4 counties in North Carolina. It was in force for 40 hr.

The area

The counties it named.

The facts

Issued
May 18, 2019, 4:25 AM EDT (08:25 UTC)
Expired
May 19, 2019, 8:00 PM EDT
In force
40 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1071 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1071 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

315 
WHUS42 KMHX 180825
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
425 AM EDT Sat May 18 2019

...HIGH RIP CURRENT RISK TODAY FOR THE BEACHES CAPE HATTERS SOUTH
TO SURF CITY...

.A modest long period swell remains today, and will contribute to
a high threat of rip currents in combination with a strong early 
afternoon low tide and onshore winds.

NCZ195-196-199-204-205-182030-
/O.NEW.KMHX.BH.S.0009.190518T0825Z-190519T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
425 AM EDT Sat May 18 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect through this
evening.

* HAZARDS...Dangerous rip currents.

* LOCATIONS...The beaches from Cape Hatteras south to Surf City.

* TIMING AND TIDES...The most likely time for strong rip currents
  will be a couple hours either side of low tide, which will occur
  around 2 pm today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$
4 follow-up statements
834 
WHUS42 KMHX 181453
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1053 AM EDT Sat May 18 2019

...HIGH RIP CURRENT RISK TODAY FOR THE BEACHES CAPE HATTERS SOUTH
TO SURF CITY...

.A modest long period swell remains today, and will contribute to
a high threat of rip currents in combination with a strong early
afternoon low tide and onshore winds.

NCZ195-196-199-204-205-190000-
/O.CON.KMHX.BH.S.0009.000000T0000Z-190519T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
1053 AM EDT Sat May 18 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* HAZARDS...Dangerous rip currents.

* LOCATIONS...Hatteras Island, Ocracoke Island, Coastal Onslow, 
  West Carteret and East Carteret.

* TIMING AND TIDES...The most likely time for strong rip 
  currents will be a couple hours either side of low tide, which 
  will occur around 2 pm today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$
259 
WHUS42 KMHX 190004
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
804 PM EDT Sat May 18 2019

...HIGH RIP CURRENT RISK THROUGH SUNDAY FOR THE BEACHES CAPE 
HATTERAS SOUTH TO SURF CITY...

.A modest long period swell is expected to continue Sunday, and 
will contribute to a high threat of rip currents in combination 
with of low tide and onshore winds.

NCZ195-196-199-204-205-191215-
/O.EXT.KMHX.BH.S.0009.000000T0000Z-190520T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
804 PM EDT Sat May 18 2019

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH SUNDAY EVENING...

* HAZARDS...Dangerous rip currents.

* LOCATIONS...Hatteras Island, Ocracoke Island, Coastal Onslow, 
  West Carteret and East Carteret.

* TIMING AND TIDES...The most likely time for strong rip currents
  will be a couple hours either side of low tide, which will occur
  around 2:30 PM Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$
020 
WHUS42 KMHX 190758
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
358 AM EDT Sun May 19 2019

...HIGH RIP CURRENT RISK CONTINUES TODAY FOR THE BEACHES FROM CAPE
HATTERAS SOUTH TO SURF CITY...

.A modest long period swell remains today, and will contribute to
a high threat of rip currents in combination with a strong afternoon
low tide and onshore winds.

NCZ195-196-199-204-205-192000-
/O.CON.KMHX.BH.S.0009.000000T0000Z-190520T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
358 AM EDT Sun May 19 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* HAZARDS...Dangerous rip currents.

* LOCATIONS...The beaches from Cape Hatteras south to Surf City.

* TIMING AND TIDES...The most likely time for strong rip currents
  will be a couple hours either side of low tide, which will occur
  around 2 pm today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$
653 
WHUS42 KMHX 191442
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1042 AM EDT Sun May 19 2019

...HIGH RIP CURRENT RISK CONTINUES TODAY FOR THE BEACHES FROM
CAPE HATTERAS SOUTH TO SURF CITY...

.A modest long period swell remains today, and will contribute to
a high threat of rip currents in combination with a strong
afternoon low tide and onshore winds.

NCZ195-196-199-204-205-200000-
/O.CON.KMHX.BH.S.0009.000000T0000Z-190520T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
1042 AM EDT Sun May 19 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* HAZARDS...Dangerous rip currents.

* LOCATIONS...Hatteras Island, Ocracoke Island, Coastal Onslow, 
  West Carteret and East Carteret.

* TIMING AND TIDES...The most likely time for strong rip 
  currents will be a couple hours either side of low tide, which 
  will occur around 2 pm today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 18, 3:55 AM EDT, 30 minutes earlier.

Area forecast discussion, May 18, 3:55 AM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
355 AM EDT Sat May 18 2019

.SYNOPSIS...
High pressure at the surface and aloft will remain along the
Southeast coast into early next week. A backdoor cold front will
move into the region Tuesday and remain stationary over Eastern
NC, before moving back north on Thursday.

&&

.NEAR TERM /THROUGH TODAY/...
As of 245 AM Sat...Cluster of shra/tsra far NE will be offshore
shortly with mainly dry weather expected thru morn. A weak
backdoor front will sag S thru nrn half of region today before
slowing and stalling late. This coupled with inland moving sea
breeze may spark some isold/wdly sct shra/tsra this aftn mainly
inland. Most mdls showing very little cvrg so will keep pops in
slight range. Thicknesses support highs in lower 90s inland and
coupled with dewpts in 60s will lead to apparent temps in
mid/upr 90s. Over NE cst temps will be cooler as onshore flow
develops off cooler ocean behind front.

&&

.SHORT TERM /TONIGHT/...
As of 245 AM Sat...Upr rdg will cont over the region
suppressing convection with any residual acvty that forms on sea
brz rapidly ending early evening. With stalled front over
central/srn tier expect winds to be light with lows temps a
little cooler but still mild in the 60s. Some patchy fog may
develop with light winds and high dewpts.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 330 AM Sat...The summery pattern will continue through
most of next week, as high temperatures are expected to be well
above normal. However, sandwiched between these very warm days
will be a couple more pleasant days Tuesday and Wednesday, as a
backdoor cold front cools the area down more towards normal.
It will also be very dry through the next 7 days, with only
some isolated chances of rain and/or thunderstorms.

Sunday and Monday...High pressure will remain offshore Sunday
and Monday, and will allow high temps to climb into the upper
80s to low 90s inland, and the low to mid 80s along the coast.
Some weak convergence over the coastal plain Sunday afternoon
could spark some scattered thunderstorms, so have introduced
slight chance PoPs through Sunday evening.

Tuesday and Wednesday...A backdoor front will move into Eastern
NC on Tuesday turning winds to the E/NE for all areas by
Tuesday night. With the exception of an isolated shower across
the coastal plain and north of US 64 Tuesday morning, associated
with the front, it will be dry again on Tuesday. Winds continue
out of the east of Wednesday as the front remains stationary
over central NC. Persistent onshore winds will limit highs
across the Outer Banks and into the Albemarle-Pamlico peninsula
both days, with readings only reaching the upper 70s to low 80s.
Elsewhere, highs will reach the mid to upper 80s.

Thursday and Friday...A strengthening upper level ridge will
move out of the Gulf of Mexico and park itself over the deep
south Wednesday into Thursday. Surface high pressure will again
set up over the western Atlantic, bringing a return to deep SW
flow to the region. Early signs are showing that this
combination could bring close to record heat to the Southeast
US. However, the latest model runs have the high a little
further west, placing Eastern NC on the peripheral of the heat
ridge. This will keep highs a little cooler on Thursday and
possibly allow a cold front to move though the area on Friday.
This is of course subject to change again, but will keep high
temps in the 90s both Thursday and Friday, but mostly low 90s.
Low to mid 80s are expected closer to the coast.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Short Term /through Tonight/...
As of 1230 AM Sat...VFR conditions should prevail through most
of this TAF cycle. Small batch shra/tsra expected to remain
well to NE next few hrs. Some widely sct convection poss on sea
breeze and southward moving weak cold front inland this aftn
but limited cvrg with only small chc will impact a terminal.
The weak front will drop S and stall over srn tier later today
and tonight. Light winds and high dewpts in wake of this front
may lead to patchy fog/st late tonight but for now best
potential looks to be NE of taf sites.

Long Term /Sunday through Wednesday/...
As of 345 AM Sat...VFR conditions are expected through the
period. With higher moisture in the air next week, some patchy
fog will be possible across inland locations for the overnight
hours in the mornings.

&&

.MARINE...
Short Term /through Tonight/...
As of 245 AM Sat...Weak front will drop S over the north half
of region today then stall and grad dissipate tonight. Pres
grdnt will grad loosen today with diminishing winds...dir
becoming more ENE behind front nrn half and cont SW over srn
tier. With stalled/dissipating front over region tonight expect
light winds all wtrs. Some 6 ft seas may cont few more hrs outer
central wtrs then expect seas to grad subside to 2 to 4 feet
today and 2 to 3 feet tonight.

Long Term /Sunday through Wednesday/...
As of 345 AM Fri...Winds Sunday will be mostly SW 10-15 kts, and
then increase slightly on Monday to 15-20 kts with some gusts
to 25 kts ahead of a cold front. Small craft conditions may be
possible over the central and northern coastal waters for a
period Monday night. A backdoor front then moves into the waters
on Tuesday dropping slowly from north to south. Winds behind
the front will be mostly NE 5-10 kts on Tuesday, and then E 5-10
kts on Wednesday. Seas through the period will be mostly 2-3
ft, though seas will increase to 3-5 ft for some time Monday
night and into Tuesday morning.

&&

.CLIMATE...
Near record high temperatures are possible Today (5/18).

High Temp Records for May 18th:

   Location			   Temp/Year

Cape Hatteras (KHSE)	87/1991
Greenville (COOP)	    97/1996
Jacksonville (KNCA)     95/1977
Kinston (COOP)          96/1927
Morehead City (COOP)    89/1965
New Bern (KEWN)         95/1977

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 8 AM EDT this morning for AMZ152-
     154.

&&

SYNOPSIS...MHX
NEAR TERM...RF
SHORT TERM...RF
LONG TERM...SGK
AVIATION...RF/SGK
MARINE...RF/SGK
CLIMATE...MHX
Hazardous weather outlook, May 18, 4:20 AM EDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
420 AM EDT Sat May 18 2019

NCZ029-044>047-079>081-090>092-094-193-194-198-190830-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
420 AM EDT Sat May 18 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-190830-
Hatteras Island-
420 AM EDT Sat May 18 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-190830-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
420 AM EDT Sat May 18 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-190830-
Northern Outer Banks-
420 AM EDT Sat May 18 2019

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 1:44 AM EDTSpecial Marine WarningMHX61 min

Nearby

Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.